Skip to Content

Disclaimer

Disclaimer
MDS makes every effort to publish accurate information on the website. "Google Translate" is provided as a free tool for visitors to read content in one's native language. Translations are not guaranteed to be 100% accurate. Neither MDS nor its employees assume liability for erroneous translations of website content.

Main Content

Psychosis Complicating Friedreich's Ataxia

View the entire article with references and supplemental information on the Wiley Online Library. 
Note:  Reference links embedded in the article below will also take you to the article on the Wiley Online Library.

Return to Table of Contents

Authors:  Christos Ganos MD, Daniel Schöttle MD, Christine Zühlke MD and Alexander Münchau MD

Article first published online:    28 NOV 2014 | DOI: 10.1002/mdc3.12115


Psychotic symptoms have only rarely been reported in Friedreich ataxia (FA) and do not constitute core features of the disorder. Here, we report on the case of a 29-year-old patient with FA who, over the course of his illness, developed psychotic symptoms shortly upon administration of intravenous (IV) amiodarone. They were difficult to manage and ultimately led to psychomotor regression and death within 6 months after symptom onset. We suggest that treating physicians regularly enquire for the presence of psychotic symptoms in patients with FA given that the outcome can be fatal.

Case

A 29-year-old patient with FA (compound heterozygous for the [GAA] expansion [800 repeats] and a mutation of the ATG start codon, Met1Ile),[1] who was a former chess tournament champion, presented to our department with a 1-week history of irritability, dysphoria, perseverations, derailment, paranoid delusions (fear of being poisoned or castrated by his family), auditory hallucinations (men whispering to his ear), and somatic sensations (feeling of being raped). He had become suspicious, and at times hostile, refusing to take his medication. Four days before symptom onset, he had been treated with IV amiodarone in an emergency department because of an episode of paroxysmal tachyarrhythmia, presumably resulting from dilated cardiomyopathy. The wheelchair-bound patient presented with a classic FA phenotype, in particular, severe visual impairment resulting from optic atrophy, saccadic hypermetria, square-wave jerks, saccadic pursuit, dysarthria, tetraparesis with distal amyotrophy, absent tendon reflexes, bilateral Babinski signs, and abolished joint position and vibration sense distally.

Thyroid function was normal. He was diagnosed with a psychotic episode and admitted. Aripiprazole (5 mg) was commenced. At that time, the patient also received aspirin, metoprolol, insulin, and idebenone. Symptoms subsided within 4 days, and he was discharged. One month later, he was readmitted because his initial symptoms had recurred. He was then taking 30 mg of aripiprazole daily, albeit irregularly. He was aggressive and refused insulin treatment, causing hyperglycemia (310 mg/dL) and metabolic acidosis. Risperidone (2 mg mane) was introduced. Three days later, his introspection, affect, psychotic symptoms, and thought disorder had improved. Considering the difficulties of daily administration and lack of compliance, paliperidone palmitate (PP) was introduced (first intramuscular dose: 150 mg) and risperidone stopped. Initially, the patient became somnolent, but then improved over the course of the subsequent days with remission of psychiatric symptoms for approximately 2 months. Over the ensuing period, however, recurrent relapse of psychotic symptoms led to repeated emergency admissions. Risperidone (2 mg mane) was reintroduced, parallel to PP. Though psychotic symptoms improved, the patient was severely sedated for most of the day. He did not present to the clinic again, but we were informed that he had become lethargic, apathetic, and refused food and beverages. He died a few weeks later. The patient's family refused an autopsy, and the exact cause of death remains unclear.

Discussion

In FA impairments of executive functions and visuoconstructive performance, memory dysfunction and affective disorders can occur.[2-5]Structural and functional changes of the cerebello-thalamo-cortical circuits have been suggested as the neuroanatomical correlates of these neuropsychiatric problems.[3] This notwithstanding, psychotic symptoms associated with FA have only been rarely reported.[6-9]Although there is no definite proof of a causal relation between FA and psychosis, the latter has been viewed as a complication in end-stage disease.[6] Proposed treatments include atypical antipsychotics, such as aripiprazole, risperidone, and quetiapine.[6-8]

Our patient, an intelligent young man with a severe motor disability, developed florid psychotic symptoms shortly after administration of IV amiodarone, persisting over the course of weeks. Given that amiodarone, commonly used to treat paroxysmal tachyarrhythmia, a well-established consequence of dilated cardiomyopathy in FA, has been reported to have neuropsy-chiatric side effects,[10, 11] we suggest that it should be used very cautiously in these patients. Owing to recurrence of severe psychotic symptoms and aggressive behavior, we initially treated our patient with aripiprazole, followed by risperidone and subsequently added its long-acting metabolite, PP, albeit without persistent symptom remission. The severe sedative side effects of the neuroleptic medication, in addition to recurrent psychotic episodes, further complicated the course of the disorder. We feel that the patient's apathy and withdrawal were the key factors heralding his death.

Taken together, this case corroborates the literature on the possible association of psychotic symptoms and FA. It highlights that these symptoms are not necessarily indicative of end-stage FA, but can be severe and troublesome, constituting a limiting prognostic factor. Clinicians should be aware of this rare, but possible, neuropsychiatric complication. Interdisciplinary management of treating neurologists, psychiatrists, and tertiary health care givers is then advisable to ensure best possible treatment for these patients.

 

We use cookies to give you the best possible experience with our website. These cookies are also used to ensure we show you content that is relevant to you. If you continue without changing your settings, you are agreeing to our use of cookies to improve your user experience. You can click the cookie settings link on our website to change your cookie settings at any time. Note: The MDS site uses related multiple domains, including mds.movementdisorders.org and mds.execinc.com. This cookie policy only covers the primary movementdisorders.org and mdscongress.org domain. Please refer to the MDS Privacy Policy for information on how to configure cookies for all other domains on the MDS site.
Cookie PolicyPrivacy Notice